Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 237, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 25, 1998, 12:33 AM EST for Saint Joseph County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 25, 1998, 12:33 AM EST (05:33 UTC)
- Expired
- Aug 25, 1998, 1:25 AM EST
- In force
- 52 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 1:30 AM EST | Thunderstorm Wind | Constantine, MI | EXTENSIVE TREES AND POWER LINES DOWN ACROSS THE COUNTY. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 12:00 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1480 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
799 WUUS53 KIWX 250536 RRA SVRFWA MIC149-250625- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1233 AM EST TUE AUG 25 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST JOSEPH COUNTY IN SOUTHWESTERN LOWER MICHIGAN * UNTIL 225 AM EDT (125 AM EST) * AT 133 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 22 MILES NORTHWEST OF STURGIS OR 7 MILES NORTHWEST OF THREE RIVERS MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... THREE RIVERS CENTREVILLE MENDON COLON SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. TEH/JAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:00 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 24, 9:00 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 900 PM EST MON AUG 24 1998 LATEST KIWX RADAR SHOWING NARROW LINE OF SHRA MOVING TOWARD NW CWA. 00Z SFC ANALYSIS PLACES WEAKLY DEFINED FRONT ALONG WHERE THESE SHRA ARE POPPING UP AND TRAILING BACK THRU S WI AND THEN DOWN THRU E IA. 18Z ETA SHOWING SHORT WAVE MOVING ACROSS THE AREA TONIGHT FROM N IL AT 06Z TO N IN BY 09Z AND THEN OVER TO NW OH AT 12Z. GOOD THETAE RIDGE IN PLACE ACROSS OUR AREA AND STRONG UVV FIELD PROGGED TO MOVE ACROSS 06-12Z AS WELL. 21Z RUC2 ALSO MATCHES UP WITH 18Z ETA IN PLACING GOOD UVV AND CONVECTIVE PRECIP OVER THE AREA BY 09Z. WITH THAT IN MIND WILL STICK WITH GOING FCST IN NORTHERN GROUP AS SPC STILL HAS US IN A SLIGHT RISK ALTHOUGH THE MDT RISK IS SHIFTED BACK OVER N IL. WILL BACK OFF IN SOUTHERN GROUP TO 50 POP AND REMOVE ENHANCED WORDING. JAL
In the hours before
Special weather statement, Aug 24, 11:40 PM EST, 53 minutes before
INZ003>009-012>018-020-022>027-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-250635- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1139 PM EST (1139 PM CDT) MON AUG 24 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 799 UNTIL 600 AM EST/700 AM EDT... THE FOLLOWING COUNTIES ARE INCLUDED IN THIS WATCH... IN SOUTHERN LOWER MICHIGAN... BERRIEN... CASS... ST JOSEPH... BRANCH... HILLSDALE IN NORTHERN INDIANA... LAPORTE... ST JOSEPH... ELKHART... LAGRANGE... STEUBEN... STARKE... MARSHALL... KOSCIUSKO... WHITLEY... ALLEN... PULASKI... FULTON... WHITE... CASS... MIAMI... WABASH... HUNTINGTON... WELLS... ADAMS IN NORTHWEST OHIO... WILLIAMS... FULTON... DEFIANCE... HENRY... PAULDING... PUTNAM... VAN WERT... ALLEN STRONG GUSTY WINDS...FREQUENT LIGHTNING... HEAVY RAINFALL AND HAIL MAY ACCOMPANY THE STRONGER STORMS. JAH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 12:12 AM EST | Severe Thunderstorm Warning | IWX | Berrien | 48 min |
| Aug 25, 12:19 AM EST | Severe Thunderstorm Warning | IWX | Cass | 61 min |
| Aug 25, 12:47 AM EST | Tornado Warning | IWX | Berrien, Cass | 48 min |
| Aug 25, 12:58 AM EST | Severe Thunderstorm Warning | IWX | Branch | 52 min |
| Aug 25, 1:17 AM EST | Tornado Warning | IWX | Branch | 48 min |
| Aug 25, 1:22 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 33 min |
| Aug 25, 1:52 AM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 53 min |
| Aug 25, 2:22 AM EST | Severe Thunderstorm Warning | IWX | Berrien | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.